Nocardia farcinica pleuritis in a lepromatous patient with severe necrotizing reaction: an unusual presentation.

Abstract

A young, male, lepromatous leprosy patient with a severe necrotizing erythema nodosum leprosum reaction treated with prolonged oral steroids and thalidomide developed pleuritis that was caused by a rare opportunistic pathogen, Nocardia farcinica. This organism was resistant to most antibiotics but was susceptible to amikacin and minocycline. During the course of treatment the patient developed severe gastritis which necessitated the removal of clofazimine and the inclusion of an H2 receptor antagonist. Bilateral steroid-induced cataracts needed surgical correction. This case is being presented for its rare opportunistic bacterial infection and for the multiple complications which made treatment difficult.

Cite this paper

@article{Arunthathi2001NocardiaFP, title={Nocardia farcinica pleuritis in a lepromatous patient with severe necrotizing reaction: an unusual presentation.}, author={S Arunthathi and Gigi J Ebenezer and Ebenezer Daniel and Sathish Sugumaran}, journal={International journal of leprosy and other mycobacterial diseases : official organ of the International Leprosy Association}, year={2001}, volume={69 2}, pages={104-7} }